Patient: I’m a 33 year old adult man that was recently diagnosed with adult ADHD. The diagnosis was made when I started graduate school, and one of my professors suggested that I visit the counseling due to the large disparity between my ACT and GRE scores vs. my academic performance as an undergraduate. The medication and behavioral therapy have changed my life. However, I’m concerned about the medications I take. I take stimulant medications, but in my mind it seems that there is a ceiling on how long I’ll be able to take these medications, due to their effects on the heart. As we age, our blood pressure tends to gradually increase, among many other things that stimulant medication can aggravate. Will I eventually have to stop taking the medication that has helped me so much?
Symptoms: ADHD: various symptoms
Doctor: Thank you for your question. We do not know the severity of your ADHD to assess the necessity for your current medicatio n. Yes, there are side effects associated with the long term use of adderall and vyvanse and if at all you can stop taking these and still function with only behavioral therapy alone, this would be great. In order to see if you can be tapered off your medication while not having increase in your symptoms of ADHD, you will need to be carefully monitored by your psychiatrist in this process. Please express your concern to your psychiatrist, and start this process of tapering yourself off your medication under medical supervision.Thank you for consulting AskTheDoctor.com